Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 322, NWS Memphis, TN

August 20, 2018Panola County, Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 5:51 PM CDT for Panola County, Quitman County, Tallahatchie County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 5:51 PM CDT (22:51 UTC)
Expired
Aug 20, 2018, 6:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS54 KMEG 202251
SVRMEG
MSC107-119-135-202330-
/O.NEW.KMEG.SV.W.0322.180820T2251Z-180820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  North central Tallahatchie County in northwestern Mississippi...
  Southern Quitman County in northwestern Mississippi...
  Southwestern Panola County in northwestern Mississippi...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located over Lambert, or
  14 miles east of Clarksdale, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marks, Lambert, Crowder, Curtis Station, Belen, West Marks, Mims,
  Barksdale, Riverview, Asa, Hinchcliff, Sabino, Locke Station, Essex
  and Chapeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3418 9043 3426 9040 3427 9040 3433 9038
      3434 9000 3411 9002
TIME...MOT...LOC 2251Z 262DEG 19KT 3423 9032 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
415 
WWUS54 KMEG 202312
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
612 PM CDT MON AUG 20 2018

MSC107-119-135-202330-
/O.CON.KMEG.SV.W.0322.000000T0000Z-180820T2330Z/
Tallahatchie MS-Quitman MS-Panola MS-
612 PM CDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL TALLAHATCHIE...SOUTHEASTERN QUITMAN AND
SOUTHWESTERN PANOLA COUNTIES...

At 612 PM CDT, a severe thunderstorm was located near Crowder, or 16
miles northwest of Charleston, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marks, Lambert, Crowder, Curtis Station, Locke Station, Mims,
Riverview, Asa and Chapeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3416 9033 3423 9032 3433 9026 3434 9000
      3411 9002
TIME...MOT...LOC 2312Z 277DEG 17KT 3421 9020 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:21 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
221 PM CDT Mon Aug 20 2018

.DISCUSSION...

Currently...Area of showers and thunderstorms from earlier this
morning has dissipated over West Tennessee and North Mississippi.
Meanwhile an upper low is situated over Northern Missouri with a
cold front extending south into western Arkansas. Thunderstorms
are strengthening along the front over southern Missouri and
northern Arkansas as large scale ascent moves over the frontal
zone. A severe thunderstorm watch is in effect across eastern
Arkansas and the Missouri Bootheel until 8 pm CDT.

This afternoon and tonight...The cold front will push east with
thunderstorms developing along the front and pushing into the Mid-
South after 3 pm CDT. A belt of stronger mid level winds will
rotate around the base of the upper low and into the region. 0-6km
bulk shear values greater than 30 kts should be sufficient for
severe storm organization. Morning showers and thunderstorms have
left an area of stable air across much of the Mid-South. Breaks
in the clouds and southerly winds ahead of the cold front will
start to destabilize from the west where SBCAPEs are already
greater than 3000 j/kg. Expect a broken line of storms to track
across the Mid-South starting around 3 pm in Northeast
Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN
River/Northeast Mississippi. The main threat will be bowing line
segments with damaging winds. Large hail is a secondary threat.
0-1 km helicity values will be greater than 100 m2/s2 so a weak
tornado cannot be ruled out. Most of the showers and thunderstorms
should be east of the area by about midnight. Cooler temps will
begin to filter in by morning with many location dipping into the
upper 60s by morning a skies clear out.

Tuesday through Friday...The upper trough and cold front will
push east on Tuesday. The morning will start with some sunshine
but the Mid-South will still be in an area of low level cyclonic
flow so stratocu will redevelop. A few showers will be possible
in the afternoon across eastern sections as surface heating
creates some instability. High temps will be well below normal in
the 80s. The Mid-South will remain in WNW flow through Friday as
dry surface high pressure moves from the Plains across the Ohio
Valley to the Atlantic seaboard. Highs will be the 80s with lows
in the 60s. Some eastern locations will get into the 50s Thursday
and Friday morning. Dewpoints will be in the 60s during this
period which will create some comfortable humidity levels.

Weekend and early next week...Upper level high pressure is
expected to build across the region. Medium range models are in
good agreement. As surface high pressure shifts east and winds
turns southerly expect humidities to climb. Temperatures will
climb back to normal or slightly above with readings in the lower
90s. Heat index values will climb back in the low 100s as well.
Looks like summer isn't over yet.

SJM

&&

.AVIATION...

18z TAF Cycle

Flight category will vary throughout the period as a line of
storms moves through the region. Winds will be from the south and
gusty this afternoon ahead of the front, but will subside and
become more westerly by late in the period. Have currently
prevailed VCTS for much of the PM hours at all terminals and timed
TSRA with TEMPO based on latest thinking, but uncertainty
remains.

Conditions should recover back to VFR conditions by early morning
hours. Some fog development could hinder MKL visibility, but too
much uncertainty coupled with focus on storm timing led to the
omission of that at this time.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
501 PM CDT Mon Aug 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
501 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible across all of the Mid South
this evening. Damaging winds are the main threat. Large hail and
heavy rainfall with flash flooding are secondary threats. A weak
tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations this evening.

SJM

In the hours before

Special weather statement, Aug 20, 5:28 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT MON AUG 20 2018

ARZ009-MOZ113-202245-
Clay AR-Dunklin MO-
528 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northeastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 528 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located over St. Francis, or near Campbell,
moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Clay and northeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3663 8996 3655 8995 3653 8996 3645 8996
      3627 9049 3650 9061 3650 9022 3654 9021
      3655 9019 3659 9019 3660 9016 3661 9017
      3662 9015 3663 9015
TIME...MOT...LOC 2228Z 245DEG 46KT 3648 9014
Local storm report, Aug 20, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FUNNEL CLOUD     WALCOTT                 36.03N 90.67W
08/20/2018                   GREENE             AR   LAW ENFORCEMENT

            POSSIBLE TORNADO AROUND WALCOTT AND LIGHT.

&&

MRM
Special weather statement, Aug 20, 5:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
537 PM CDT MON AUG 20 2018

MSZ020-202300-
Tallahatchie MS-
537 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southern Tallahatchie County in northwestern Mississippi...

At 536 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minter City, or 10
miles east of Drew, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tallahatchie County should monitor this storm
closely.

LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
      3378 9017 3381 9018 3381 9045 3387 9045
      3392 8992 3383 8993 3382 8998 3381 8998
      3381 9013 3372 9014 3372 9022 3374 9025
      3370 9026 3369 9028
TIME...MOT...LOC 2236Z 262DEG 31KT 3377 9035
Local storm report, Aug 20, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          WALCOTT                 36.03N 90.67W
08/20/2018                   GREENE             AR   TRAINED SPOTTER

            TORNADO ON GROUND AROUND WALCOTT.

&&

MRM
Local storm report, Aug 20, 5:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FUNNEL CLOUD     BATESVILLE              34.32N 89.94W
08/20/2018                   PANOLA             MS   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED OVER DOWNTOWN BATESVILLE.

&&

MRM
Special weather statement, Aug 20, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018

ARZ048-049-202330-
St. Francis AR-Lee AR-
551 PM CDT MON AUG 20 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Southwestern St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...

At 550 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Brinkley, moving east at 50 mph.

People in southwestern St. Francis and northwestern Lee Counties
should monitor this storm closely.

LAT...LON 3499 9115 3506 9061 3479 9058 3479 9110
      3487 9110 3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2250Z 264DEG 45KT 3489 9117

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:11 PM CDTSpecial Weather StatementMEGCoahoma34 min
Aug 20, 3:08 PM CDTSpecial Weather StatementMEGTunica37 min
Aug 20, 3:20 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tunica40 min
Aug 20, 4:11 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
Aug 20, 4:23 PM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tunica52 min
Aug 20, 5:13 PM CDTTornado WarningMEGPanola, Quitman47 min
Aug 20, 5:37 PM CDTSpecial Weather StatementMEGTallahatchie23 min
Aug 20, 5:41 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica49 min
Aug 20, 5:59 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
Aug 20, 6:27 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie, Yalobusha48 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall28 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningMEGTunica26 min
Aug 20, 6:34 PM CDTSpecial Weather StatementMEGDeSoto26 min
Aug 20, 6:49 PM CDTAreal Flood AdvisoryMEGLafayette, Panola116 min
Aug 20, 6:49 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.